Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Quad Cities, IA

June 4, 2005Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2005, 8:53 PM CDT for Benton County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:53 PM CDT (01:53 UTC)
Expired
Jun 4, 2005, 10:00 PM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 8:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 050154
SVRDVN
IAC011-050300-
/O.NEW.KDVN.SV.W.0036.050605T0153Z-050605T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  THIS INCLUDES THE CITY OF VINTON

* UNTIL 1000 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LUZERNE...OR ABOUT 13 MILES NORTHWEST OF
  MARENGO...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEYSTONE BY 905 PM CDT
  VAN HORNE BY 915 PM CDT
  GARRISON BY 930 PM CDT
  VINTON BY 940 PM CDT
  MOUNT AUBURN BY 950 PM CDT

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 43 AND 48.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4191 9234 4187 9211 4229 9184 4230 9228

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 050206
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT SAT JUN 4 2005

IAC011-050300-
/O.CON.KDVN.SV.W.0036.000000T0000Z-050605T0300Z/
BENTON IA-
906 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
BENTON COUNTY...

AT 902 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED NEAR LUZERNE...OR ABOUT 13 MILES NORTHWEST OF MARENGO...
MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEYSTONE NOW
  VAN HORNE BY 915 PM CDT
  GARRISON BY 935 PM CDT
  VINTON BY 945 PM CDT
  VINTON MEMORIAL AIRPORT BY 950 PM CDT
  MOUNT AUBURN BY 955 PM CDT

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 43 AND 48.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4191 9234 4187 9211 4229 9184 4230 9228

$$

ERVIN
000 
WWUS53 KDVN 050219
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT SAT JUN 4 2005

IAC011-050300-
/O.CON.KDVN.SV.W.0036.000000T0000Z-050605T0300Z/
BENTON IA-
918 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
BENTON COUNTY...

AT 915 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH.  
THIS STORM WAS LOCATED NEAR KEYSTONE...OR ABOUT 13 MILES NORTHWEST 
OF MARENGO...MOVING NORTH AT 20 MPH. ANOTHER SEVERE THUNDERSTORM IS 
MOVING INTO WESTERN BENTON COUNTY...AND HAS A HISTORY OF PRODUCING 
LARGE HAIL.  THIS IS A DANGEROUS STORM...TAKE COVER NOW IF YOU ARE 
IN BENTON COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON
MEMORIAL AIRPORT...VINTON...VAN HORNE...SPENCERS GROVE...MOUNT
AUBURN...LUZERNE...IRVING...GARRISON AND CHENEY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.

LAT...LON 4191 9234 4187 9211 4229 9184 4230 9228

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:53 PM CDT, 6 hours earlier.

Area forecast discussion, Jun 4, 2:53 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT SAT JUN 4 2005

.SYNOPSIS...
SURFACE MAP SHOWS WARM FRONT LIFTING NORTHEAST OUT OF OUR CWA. THIS
PUTS MOST OF OUR CWA IN THE WARM SECTOR...WHERE TEMPS HAVE WARMED
DRAMATICALLY IN SOME AREAS (INTO THE LOWER TO MID 80S) AFTER THIS
MORNINGS CONVECTION. GREATEST SUFACE PRESSURE FALLS WERE IN
ASSOCIATION WITH THE WARM FRONT. SURFACE LOW WAS OVER THE SD-MN-IA
AREA WITH A BOUNDARY TRAILING SOUTHWEST TO ANOTHER LOW OVER
SOUTHWEST NE. UPPER AIR CHARTS SHOW VORT LOBE LIFTING NORTHEAST INTO
MN AND WI IN ASSOCIATION WITH THE WARM FRONT...WITH A STRONGER VORT
AREA MOVING EAST OUT OF NORTHEAST CO. AN UPPER LEVEL LOW WAS
ASSOCIATED WITH THIS VORT. AT 250 MB...THERE WAS A SPEED MAX (UP TO
75 KT) EXTENDING FROM SOUTHEAST NE INTO THE TX PANHANDLE.

RADAR SHOWS THE CONVECTION WHICH PROMPTED TWO SEVERE TSTM WARNINGS
EARLIER FOR TWO OF OUR COUNTIES WAS IN THE CHICAGO TO MILWAUKEE AREA
AND MOVING NORTHEAST. OTHERWISE...ONLY A FEW SMALL...MINOR..ECHOES
WERE OVER NORTHEAST IA.
..JAZ..

&&
.SHORT TERM...(TODAY AND TONIGHT)
OUR WEATHER MAY BE SIGNIFICANTLY IMPACTED BY THE CONVECTION FORCEAST
TO DEVELOP IN THE NE-KS-IA-MO AREA LATER TODAY. ACCORDING TO STORM
MOTION...ANY STORMS THAT DO DEVELOP THERE SHOULD MAINLY STAY SOUTH
OF THE IA-MO BORDER. THE BEST CHANCES FOR CONVECTION IN OUR CWA
WOULD BE IN THE SOUTH. IN ADDITION...THE CONVECTION TO OUR SOUTH MAY
HELP ROB OUR AREA OF SUFFICIENT MOISTURE FOR SIGNIFICANT ACTIVITY.

HAVING SAID THAT...THE BEST CHANCES FOR ORGANIZED CONVECTION IN OUR
AREA WILL BE LATER THIS EVENING AS A VORT MAX LIFTS NORTHEAST ACROSS
OUR AREA...IN THE 03-06Z TIME FRAME. WE MAY HAVE SOME ISOLATED TO
SCATTERED SHRA/TSRA BEFORE THEN HOWEVER. PARAMETERS DO NOT LOOK THAT
IMPRESSIVE FOR ANY ORGANIZED SEVERE WEATHER ACROSS MOST OF OUR CWA.
THE BEST CHANCES WOULD AGAIN BE IN THE SOUTH.

MAIN THREAT TONIGHT WILL BE WIND AND HAIL. TORNADO THREAT WILL BE
LOW. FORECAST SOUNDINGS INDICATE SOME SLIGHT SHEAR IN THE LOWER
LEVELS...WITH THE MOST IMPRESSIVE FEATURE BEING STRONG WINDS ALOFT.
IF THESE WINDS (MOMEMTUM) ARE TRANSPORTED TO THE SURFACE THERE COULD
BE SOME WINDS ABOVE SEVERE CRITERIA.
..JAZ..

&&

.LONG TERM...(SUNDAY AFTERNOON THROUGH TUESDAY)...
UPPER TROF MOVING THROUGH THE UPPER MIDWEST SHOULD INTERACT WITH
UNSTABLE AIRMASS EAST OF THE MISSISSIPPI RIVER SUNDAY AFTERNOON
TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAINLY
OVER NORTHWEST AND WEST CENTRAL ILLINOIS.  WILL CONTINUE SOME LOW
POPS FOR TSRA INTO THE EVENING HOURS FOR POSSIBILITY OF ADDITIONAL
CONVECTION AHEAD OF THE H5 TROF AXIS.  AFTER SUNDAY NIGHT...WEATHER
OVER THE AREA SHOULD SETTLE DOWN SOME AS SURFACE AND UPPER RIDGE
BUILD INTO THE REGION.

(TUESDAY NIGHT THROUGH SATURDAY)...

MODELS CONTINUE TO BE IN REASONABLE AGREEMENT WITH THE SYNOPTIC
FEATURES THROUGH THE PERIOD WITH TROF LOCATED OVER THE WESTERN U.S.
AND RIDGE TO THE EAST.  SWLY FLOW OVER CENTRAL U.S. WILL KEEP WARMER
THAN NORMAL TEMPS OVER THE REGION THROUGH THE PERIOD.  A SURFACE
FRONT WILL SET UP OVER THE AREA WEDNESDAY THROUGH FRIDAY PROVIDING A
FOCUS FOR THUNDER STORM DEVELOPMENT.  MODELS SUGGEST THAT THE
THUNDERSTORM THREAT WILL DIMINISH BY SATURDAY AS THE EAST COAST
RIDGE RETROGRADES INTO THE MISSISSIPPI VALLEY...FORCING FRONT TO THE
SOUTHEAST.
...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JAZ/DLF
Hazardous weather outlook, Jun 4, 1:02 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SAT JUN 4 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
102 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON FROM NORTHEAST
KANSAS AND NORTHWEST MISSOURI INTO SOUTHWEST IOWA AND SOUTHEAST
NEBRASKA...AND MOVE EAST ACROSS THE REGION THROUGH LATE EVENING. THE
STRONGEST STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL UP TO THE SIZE
OF GOLFBALLS AND STRAIGHT LINE WINDS UP TO 70 MPH BETWEEN 6 AND 11
PM. AN ISOLATED BRIEF AND WEAK TORNADO OR TWO MAY ALSO OCCUR. THE
HIGHEST RISK OF SEVERE WEATHER WILL BE WEST OF A DUBUQUE...
MUSCATINE...KAHOKA MISSOURI LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS SUNDAY AFTERNOON INTO EARLY
EVENING ACROSS NORTHWEST AND WEST CENTRAL ILLINOIS...AND EAST OF A
LINE FROM CASCADE TO FORT MADISON IN EASTERN IOWA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AS A COLD FRONT MOVES INTO A MOIST UNSTABLE
AIRMASS OVER THE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY.
CONDITIONS MAY BE FAVORABLE FOR SEVERE WEATHER WITH ROUNDS OF
THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. MORE DETAILED
INFORMATION WILL BE AVAILABLE AS THIS TIME PERIOD NEARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS  EVENING. INTERESTED
INDIVIDUALS SHOULD MONITOR CONDITIONS FOR POSSIBLE ACTIVATION LATER
THIS AFTERNOON.

A CONFERENCE CALL FOR EMERGENCY MANAGERS IN EAST CENTRAL AND
SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI HAS BEEN SCHEDULED
FOR THIS AFTERNOON AT 3 PM CDT.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:10 PM CDTSevere Thunderstorm WarningDVNVan Buren35 min
Jun 4, 9:29 PM CDTTornado WarningDVNJefferson, Van Buren46 min
Jun 4, 9:45 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Keokuk60 min
Jun 4, 10:03 PM CDTSevere Thunderstorm WarningDVNBuchanan, Linn57 min
Jun 4, 10:13 PM CDTTornado WarningDVNIowa, Jefferson, Johnson, Keokuk, Washington47 min
Jun 4, 10:21 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware56 min
Jun 4, 10:32 PM CDTFlash Flood WarningDVNBenton8 hr
Jun 4, 10:39 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn56 min
Jun 4, 10:56 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Linn42 min
Jun 4, 11:01 PM CDTTornado WarningDVNLinn40 min
Jun 4, 11:04 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren50 min
Jun 4, 11:22 PM CDTSevere Thunderstorm WarningDVNCedar, Jones50 min
Jun 4, 11:51 PM CDTSevere Thunderstorm WarningDVNClinton, Scott39 min
Jun 4, 11:59 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine, Scott42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.